Alert archive / Washington / Gale Warnings in 2014

Gale Warning 57, NWS Seattle, WA

July 16, 2014

NWS Seattle, WA issued this gale warning at Jul 16, 2014, 8:43 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2014, 8:43 PM PDT (03:43 UTC)
Expired
Jul 17, 2014, 2:10 AM PDT
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WHUS76 KSEW 170343
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
843 PM PDT WED JUL 16 2014

PZZ131-132-171145-
/O.UPG.KSEW.SC.Y.0161.000000T0000Z-140717T1300Z/
/O.NEW.KSEW.GL.W.0057.140717T0343Z-140717T1000Z/
/O.CON.KSEW.GL.A.0027.140718T0100Z-140718T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
843 PM PDT WED JUL 16 2014

...GALE WARNING IN EFFECT UNTIL 3 AM PDT THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
LATE THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT THURSDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND AND WAVES...WEST WIND 20 TO 35 KNOTS TONIGHT...WITH WIND
  WAVES 3 TO 6 FEET. GALE FORCE WESTERLIES OF 25 TO 35 KNOTS ARE
  POSSIBLE THURSDAY NIGHT...WITH WIND WAVES 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ134-171000-
/O.EXB.KSEW.SC.Y.0161.000000T0000Z-140717T1000Z/
ADMIRALTY INLET-
843 PM PDT WED JUL 16 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PDT THURSDAY. 

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 3 
  TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD...AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ170-173-176-171145-
/O.CON.KSEW.SC.Y.0161.000000T0000Z-140718T1300Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
843 PM PDT WED JUL 16 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 3 
  TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD...AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
857 
WHUS76 KSEW 170910
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
210 AM PDT THU JUL 17 2014

PZZ131-132-171715-
/O.CAN.KSEW.GL.W.0057.000000T0000Z-140717T1000Z/
/O.EXB.KSEW.SC.Y.0161.000000T0000Z-140717T1600Z/
/O.CON.KSEW.GL.A.0027.140718T0100Z-140718T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
210 AM PDT THU JUL 17 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...
...GALE WARNING IS CANCELLED...

* WIND AND WAVES...WEST WIND 15 TO 30 KNOTS EASING TO 10 TO 20
  KNOTS BY LATE MORNING. WINDS WAVES 2 TO 5 FEET...SUBSIDING TO 1
  TO 3 FEET. GALE FORCE WESTERLIES OF 25 TO 35 KNOTS ARE POSSIBLE
  TONIGHT...WITH WIND WAVES 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD...AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ134-171015-
/O.CAN.KSEW.SC.Y.0161.000000T0000Z-140717T1000Z/
ADMIRALTY INLET-
210 AM PDT THU JUL 17 2014

...SMALL CRAFT ADVISORY FOR ADMIRALTY INLET IS ENDED...

$$

PZZ170-173-176-171715-
/O.CON.KSEW.SC.Y.0161.000000T0000Z-140718T1300Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
210 AM PDT THU JUL 17 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 3 
  TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD...AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 16, 3:00 PM PDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM PDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT WED JUL 16 2014

CORRECTED DATE.

.SYNOPSIS...THE UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST WILL
MAINTAIN SUNNY AND WARM WEATHER THROUGH THURSDAY. ONSHORE FLOW WILL
PRODUCE AREAS OF MORNING LOW CLOUDS THAT WILL BURN OFF BY AFTERNOON.
STRONGER ONSHORE FLOW WILL BRING MORE PERSISTENT LOW CLOUDS AND LOWER
TEMPERATURES THURSDAY AND FRIDAY. AN UPPER LEVEL TROUGH WILL BRING
MOSTLY CLOUDY SKIES AND PERHAPS A FEW SHOWERS THIS WEEKEND.

&&

.SHORT TERM...STRATUS RETREATED TO THE COAST THIS MORNING BUT
INCREASED ONSHORE SURFACE FLOW HAS KEPT THE IMMEDIATE COAST CLOUDY.
HIGH TEMPERATURES THIS AFTERNOON OVER INLAND AREAS LOOK LIKE THEY
WILL ABOUT AS WARM AS YESTERDAY...MID AND UPPER 80S WITH A FEW LOW
90S. THE STRONGER GRADIENTS AND A WEAK UPPER TROUGH PASSING THROUGH
BRITISH COLUMBIA TONIGHT SHOULD BRING MORE EXTENSIVE STRATUS TO THE
LOWLANDS THURSDAY MORNING. THE STRATUS WILL BE DEEPER AND WILL LAST
UNTIL NOON OR SO...LONGER IN WESTERN SECTIONS. 500 MB HEIGHTS WILL
BE LOWER IN RESPONSE TO THE UPPER TROUGH. THE UPSHOT IS ALL GUIDANCE
IS CALLING FOR ABOUT 10 DEGREES OF COOLING TOMORROW.

A STRONGER UPPER TROUGH WILL APPROACH THE AREA FRIDAY. AT THIS POINT
ONLY THE CANADIAN MODEL IS CALLING FOR ANY RAIN CHANCE FRIDAY
AFTERNOON AND HAVE REMOVED POPS FROM FRIDAY. CLOUDS WILL INCREASE
AHEAD OF THIS TROUGH AND LOW LEVEL ONSHORE FLOW WILL HAVE BEEN
STRONG SINCE THURSDAY NIGHT. THIS WILL MAKE FRIDAY AT BEST PARTLY
SUNNY AND HIGH TEMPERATURES WILL FALL INTO THE 70S.

WESTERN WASHINGTON WILL SPEND THE WEEKEND UNDER A LONGWAVE UPPER
TROUGH. THIS WILL KEEP AT LEAST A CHANCE OF SHOWERS IN THE FORECAST.
IN GENERAL SHOWERS WILL BE MORE LIKELY ON THE COAST AND IN THE
MOUNTAINS. THE BEST CHANCE OF LOWLAND SHOWERS APPEARS TO BE ON
SATURDAY OVER THE NORTH. SOME CLEARING IS POSSIBLE SUNDAY. HIGH
TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL...IN THE LOW
70S...OVER THE WEEKEND. BURKE

.LONG TERM...MODEL DISAGREEMENT IS SURPRISINGLY STARK NEXT WEEK. THE
GFS BRINGS A NEW UPPER TROUGH INTO BRITISH COLUMBIA ON MONDAY THEN
LINGERS IT TUESDAY BEFORE STARTING A DRYING TREND WEDNESDAY. THE
EURO BRINGS A MUCH DEEPER TROUGH SLOWLY THROUGH BRITISH COLUMBIA
THROUGH THE PERIOD...WITH LOWER HEIGHTS AND A WETTER SOLUTION THAN
THE GFS. THIS PATTERN SEEMS WRONG FOR WHAT IS THE CLIMATOLOGICAL
DRIEST TIME OF THE YEAR BUT HAVE KEPT CHANCE POPS GOING EACH DAY.
HIGH TEMPERATURES WILL REMAIN BELOW NORMAL. BURKE

&&

.AVIATION...LIGHT WESTERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST
WILL CONTINUE THROUGH THURSDAY. WEAK ONSHORE LOW LEVEL FLOW WILL
INCREASE SOMEWHAT AS A WEAK UPPER TROUGH MOVES INTO BRITISH
COLUMBIA. THE AIR MASS WILL REMAIN STABLE AND DRY EXCEPT FOR
MOISTURE IN THE SHALLOW SURFACE-BASED MARINE LAYER.

STRATUS BURNED BACK TO THE COASTAL ZONE AGAIN TODAY. THE MARINE
LAYER WILL DEEPEN TONIGHT AND ONSHORE FLOW WILL BE STRONGER...SO
MARINE LAYER STRATUS WILL PUSH INLAND MORE STRONGLY TONIGHT
RESULTING IN MORE WIDESPREAD COVERAGE OVER THE INTERIOR LOWLANDS
LATE TONIGHT AND THURSDAY MORNING. MOST AREAS SHOULD HAVE IFR
CONDITIONS WITH CEILING AOB 010 AND LOCAL VISIBILITY 1-3SM BR. TOPS
SHOULD BE 1500 TO 2000 FT. THE STRATUS WILL LIKELY CLEAR OVER THE
INTERIOR MIDDAY TO EARLY AFTERNOON...WITH ONLY MARGINAL IMPROVEMENT
AT THE COAST.

KSEA...WEST WIND 4-8 KT...BECOMING SOUTH 6 KT OR LESS TONIGHT...THEN
SOUTHWEST 4-8 KT THURSDAY. MARINE STRATUS WILL PROBABLY REACH KSEA
LATE TONIGHT...WITH IFR CONDITIONS THROUGH AROUND NOON THURSDAY.
MCDONNAL

&&

.MARINE...HIGH PRESSURE OVER THE NORTHEAST PACIFIC AND LOWER
PRESSURE EAST OF THE CASCADES WILL MAINTAIN ONSHORE FLOW ACROSS
WESTERN WASHINGTON.

ONSHORE FLOW WILL STRENGTHEN SOMEWHAT THIS EVENING AND BE A BIT
STRONGER YET THURSDAY EVENING...AS A WEAK UPPER TROUGH MOVES THROUGH
BRITISH COLUMBIA. FOR NOW WE WILL STAY WITH A FORECAST OF 20 TO 30
KT WESTERLIES FOR THE CENTRAL STRAIT OF JUAN DE FUCA AND EAST
ENTRANCE STRAIT FOR TONIGHT...BUT THERE IS A 30 PERCENT CHANCE OF
BRIEF MARGINAL GALES. WE WILL ISSUE A GALE WATCH FOR THURSDAY
EVENING AND NIGHT...WHEN GALES LOOK MORE LIKELY. IN ADDITION SMALL
CRAFT ADVISORY NORTHWEST WINDS ARE FORECAST FOR THE OUTER COASTAL
WATERS TONIGHT THROUGH THURSDAY NIGHT.

WEAK WEATHER SYSTEMS WILL BEGIN MOVING INTO THE PACIFIC NORTHWEST
FRIDAY NIGHT THROUGH MONDAY...BUT THEY WILL PROBABLY HAVE LITTLE
EFFECT ON THE SURFACE PRESSURE PATTERN. IN OTHER WORDS ONSHORE FLOW
WILL CONTINUE. GENERALLY SPEAKING THE HIGHEST WINDS WILL OCCUR EACH
DAY IN THE LATE AFTERNOON AND EVENING HOURS....WITH SMALL CRAFT
ADVISORY WESTERLIES LIKELY IN THE CENTRAL AND EASTERN STRAIT EACH
EVENING. MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND EAST
       ENTRANCE STRAIT TONIGHT.
     SMALL CRAFT ADVISORY OUTER COASTAL WATERS TONIGHT THROUGH
       THURSDAY NIGHT.
     GALE WATCH CENTRAL STRAIT OF JUAN DE FUCA AND EAST ENTRANCE
       STRAIT THURSDAY NIGHT.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:03 AM PDTGale WarningSEW14 hr
Jul 17, 3:01 PM PDTGale WatchSEW18 hr

Nearby

Gale Warnings in Washington, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.